Choreoathetosis as a side effect of gabapentin therapy in severely neurologically impaired patients

Arch Neurol. 1997 Jul;54(7):910-2.

Abstract

Objective: To evaluate the relationship of gabapentin therapy with choreoathetotic movements in mentally retarded patients treated with intractable epilepsy.

Design: Case reports of 2 institutionalized patients who developed choreoathetosis temporally related to adjunctive therapy with gabapentin at dosages of 1200 to 1800 mg/d.

Results: Both patients experienced resolution of abnormal movements on discontinuation of the therapy. One patient developed recurrent choreiform movements after drug rechallenge.

Conclusion: We suggest that, in patients with mental retardation and epilepsy, involuntary movements may either occur as reversible side effects of gabapentin therapy or result from a previously undescribed adverse drug interaction with other antiepileptic agents.

Publication types

  • Case Reports

MeSH terms

  • Acetates / adverse effects*
  • Acetates / therapeutic use
  • Adult
  • Amines*
  • Anticonvulsants / adverse effects*
  • Anticonvulsants / therapeutic use
  • Athetosis / chemically induced*
  • Chorea / chemically induced*
  • Cyclohexanecarboxylic Acids*
  • Epilepsy / complications
  • Epilepsy / drug therapy*
  • Female
  • Gabapentin
  • Humans
  • Intellectual Disability / complications*
  • Male
  • gamma-Aminobutyric Acid*

Substances

  • Acetates
  • Amines
  • Anticonvulsants
  • Cyclohexanecarboxylic Acids
  • gamma-Aminobutyric Acid
  • Gabapentin